About a week and a half ago I corresponded in the Care section with the series of messages below. First is my intitial set of questions, followed by RAB's reply. Finally, a set of followup questions from me has not been anwered. I wonder if someone could read through the whole series and respond to my final set of questions.
--------------------------------------------------------------------------------------------
I am a paraplegic, T5, motoric complete, sensory incomplete. Since January 2001, I have been experiencing pain in my left hip (sometimes radiating down my femur and to my left sitting bone) and in the toes of both feet. The strange part about it is that the pain occurs precisely every other day. You can set your calendar by it. The left hip pain can still be felt a bit on the "no pain" days but the feet are no problem at all on the "no pain" days. I've seen several doctors - neurologists, pain doctors, rehab specialists; I've had physical therapy; I've had people look at my position in the wheelchair; I've worn specially fitted compression stockings; I've taken Celebrex, Neurontin, amitriptyline and clonazepam. Nothing seems to make a difference on the "bad pain" days. The only thing that helps with the hip pain is to stand in my standing frame. The only thing that works with the foot pain is to lie down and have the feet elevated above my head. Problem is that I have a 45-50 hour a week office job where lying down is completely impractical and standing is only occasionally practical.
My question is: Is there anything that I and the doctors are missing that we should try? Or is this just one of the unexplained side effects of an SCI that I have to get used to living with? I should add that none of the doctors seemed real interested in deeply investigating my case. They simply come up with different medications to try and warn me that I might have to get used to the pain or undertake invasive surgery (morphine pumps, electrical stimulators, etc.).

--------------------------------------------------------------------------------

SCI-Nurse
Moderator posted January 01, 2002 08:29 PM
--------------------------------------------------------------------------------
Pain after SCI

You don't describe the quality of your pain: is it burning, buzzing, or electrical? If so, you may be experiencing a kind of pain called neuropathic pain. Neuropathic pain feels like it is occurring in a person's extremities when in fact it is generate in the spinal cord. The nerves which survived your spinal cord injury are regrowing at the rate of about 1 mm a year (not a very rapid rate, that's why SCI's don't really heal). These nerves become unstable electrically when they are growing and spontaneously discharge, causing your brain to think you have this pain in your leg when the problem is in your spinal cord. There are certain classes of medications that can help a little with this pain. They include a class of drugs called "Tri-cyclic antidepressants." They include drugs like trazadone, amitryiptylline, and nortriptylline. At low doses these may help. Since they sometimes make people sleepy they are best taken at night before bed. Another class of drugs is anti-seizure medicines like carbamezipine (Tegretol) and gabapentin (Neurontin). Finally sometimes people take opiate pain relievers, like morphine, oxycodone and methadone for this kind of pain. Your doctor is right that this pain may not ever go away and that you will need to learn to live with it. But some combination of medications from the three classes I've mentioned might help to make it more bearable. You might be able to take some meds on your bad days, given that you have this regular pattern.
Hope this helps.

(RAB)
------------------------------------------------------------------------------------
Anonymous
Member posted January 05, 2002 12:28 PM
--------------------------------------------------------------------------------
Pain in left hip and toes of both feet

Dear RAB,
The pain is a burning pain. As mentioned in my original note, I am taking amitriptyline (50mg/day) and Neurontin (1200mg/day). Neither of them seem to make a difference on the bad pain days. Can you give me advice? Should I change the dosages? Should I take more on bad days and less on good days? Since I do take the amitriptyline at night as you suggest, should I take more of it the night before a bad day? The answers I've been given to these questions by the doctors I've seen is that I should take it evenly on a daily basis in order to keep a steady amount in my bloodstream. But, if these don't make difference on the bad days, maybe I should try something different?

One other set of questions for you. I am fully aware of the neuropathic pain explanation you gave. However, that doesn't seem to explain the full set of problems since I've told you that standing eliminates the hip pain and elevating the legs eliminates the toe pain. Further, the every other day nature of the pain seems odd. Might there be some physiological aspect to the pain that everyone is missing?